Alert archive / Texas / Red Flag Warnings in 2022
Red Flag Warning 9, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this red flag warning at Mar 5, 2022, 7:24 PM CST for 20 counties in Texas; 5 counties in New Mexico. It took effect at Mar 6, 2022, 12:00 PM CST. It was in force for 9 hr. 5 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Mar 5, 2022, 7:24 PM CST (01:24 UTC)
- In effect from
- Mar 6, 2022, 12:00 PM CST
- Expired
- Mar 6, 2022, 9:00 PM CST
- In force
- 9 hr
- Issued by
- NWS Midland/Odessa, TX
All 25 counties
Chaves County, NM, Eddy County, NM, Lea County, NM, Lincoln County, NM, Otero County, NM, Andrews County, TX, Borden County, TX, Brewster County, TX, Crane County, TX, Culberson County, TX, Dawson County, TX, Ector County, TX, Gaines County, TX, Howard County, TX, Jeff Davis County, TX, Loving County, TX, Martin County, TX, Midland County, TX, Pecos County, TX, Presidio County, TX, Reeves County, TX, Terrell County, TX, Upton County, TX, Ward County, TX, Winkler County, TX
The radar
The Midland/Odessa radar (KMAF), 92 km from the middle of the area, began a volume at 01:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 6, 1:55 PM CST | NON-TSTM WND GST 57 | 2 Nne Mcdonald Observat, TX | MOUNT FOWLKES. |
| Mar 6, 2:38 PM CST | NON-TSTM WND GST 63 | 3 Nnw Pine Springs, TX | GUADALUPE BOWL RAWS. |
| Mar 6, 3:21 PM CST | NON-TSTM WND GST 68 | 1 Nw Pine Springs, TX | |
| Mar 6, 3:51 PM CST | NON-TSTM WND GST 71 | Pine Springs, TX | |
| Mar 6, 3:52 PM CST | NON-TSTM WND GST 63 | 1 Ne Pine Springs, TX | PINERY RAWS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 1.4 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4925 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 85 m²/s²
- 0-3 km storm-relative helicity
- 149 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
148 WWUS84 KMAF 060124 RFWMAF URGENT - FIRE WEATHER MESSAGE National Weather Service Midland/Odessa TX 724 PM CST Sat Mar 5 2022 ...RED FLAG WARNING IN EFFECT SUNDAY AFTERNOON AND EVENING FOR SOUTHEAST NEW MEXICO, THE GUADALUPE AND DAVIS MOUNTAINS, MARFA PLATEAU, BIG BEND, THE TRANS PECOS, AND MUCH OF THE PERMIAN BASIN FOR RELATIVE HUMIDITY OF 10% OR LESS, 20 FT WINDS OF 20 MPH OR GREATER, AND EXTREME FIRE DANGER... NMZ116-TXZ046-047-050>052-059>062-067>069-270>274-278-061200- /O.EXP.KMAF.FW.W.0008.000000T0000Z-220306T0100Z/ /O.UPG.KMAF.FW.A.0009.220306T1800Z-220307T0300Z/ /O.NEW.KMAF.FW.W.0009.220306T1800Z-220307T0300Z/ Sacramento Foothills and Guadalupe Mountains-Dawson-Borden- Andrews-Martin-Howard-Loving-Winkler-Ector-Midland-Ward-Crane- Upton-Guadalupe Mountains Above 7000 Feet- Guadalupe and Delaware Mountains-Van Horn and Highway 54 Corridor- Eastern Culberson County-Reeves County Plains- Davis Mountains Foothills- 724 PM CST Sat Mar 5 2022 /624 PM MST Sat Mar 5 2022/ ...RED FLAG WARNING IN EFFECT FROM NOON CST /11 AM MST/ TO 9 PM CST /8 PM MST/ SUNDAY FOR SOUTHEAST NEW MEXICO AND MOST OF WEST TEXAS... ...THE RED FLAG WARNING IN EFFECT THIS AFTERNOON HAS EXPIRED... * AFFECTED AREA...Dawson, Borden, Andrews, Martin, Howard, Loving, Winkler, Ector, Midland, Ward, Crane, Upton, Sacramento Foothills and Guadalupe Mountains, Guadalupe Mountains Above 7000 Feet, Guadalupe and Delaware Mountains, Van Horn and Highway 54 Corridor, Eastern Culberson County, Reeves County Plains and Davis Mountains Foothills. * TIMING...Sunday afternoon and evening. * WINDS...Southwest 30 to 40 mph with gusts up to 65 mph. * RELATIVE HUMIDITY...As low as 6 percent. * RFTI...6 or critical. * IMPACTS...Avoid the use of open flames or any activities that may generate sparks. Accidental ignitions will have the potential to grow into dangerous wind-driven wildfires. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now or will shortly. A combination of strong winds, low relative humidity and warm temperatures will increase potential for fire growth. && $$ TXZ048-053-063-070-060230- /O.EXP.KMAF.FW.W.0008.000000T0000Z-220306T0100Z/ Scurry-Mitchell-Glasscock-Reagan- 724 PM CST Sat Mar 5 2022 ...RED FLAG WARNING HAS EXPIRED FOR THE EASTERN PERMIAN BASIN... Fire weather concerns for the Eastern Permian Basin have ended for tonight. $$ NMZ117>119-TXZ045-075-082-275>277-279>282-061200- /O.UPG.KMAF.FW.A.0009.220306T1800Z-220307T0300Z/ /O.NEW.KMAF.FW.W.0009.220306T1800Z-220307T0300Z/ Chaves Plains-Eddy Plains-Lea-Gaines-Pecos-Terrell- Chinati Mountains-Marfa Plateau-Davis Mountains- Central Brewster County-Chisos Basin-Presidio Valley- Lower Brewster County- 724 PM CST Sat Mar 5 2022 /624 PM MST Sat Mar 5 2022/ ...RED FLAG WARNING IN EFFECT FROM NOON CST /11 AM MST/ TO 9 PM CST /8 PM MST/ SUNDAY FOR SOUTHEAST NEW MEXICO AND MOST OF WEST TEXAS... * AFFECTED AREA...Gaines, Pecos, Terrell, Chaves Plains, Eddy Plains, Lea, Chinati Mountains, Marfa Plateau, Davis Mountains, Central Brewster County, Chisos Basin, Presidio Valley and Lower Brewster County. * TIMING...Sunday afternoon and evening. * WINDS...West 25 to 35 mph with gusts up to 55 mph. * RELATIVE HUMIDITY...As low as 4 percent. * RFTI...7 or extreme. * IMPACTS...Avoid the use of open flames or any activities that may generate sparks. Accidental ignitions will have the potential to grow into dangerous wind-driven wildfires. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now or will shortly. A combination of strong winds, low relative humidity and warm temperatures will increase potential for fire growth. && $$
2 follow-up statements
925 WWUS84 KMAF 060935 RFWMAF URGENT - FIRE WEATHER MESSAGE National Weather Service Midland/Odessa TX 335 AM CST Sun Mar 6 2022 ...RED FLAG WARNING IN EFFECT SUNDAY AFTERNOON AND EVENING FOR SOUTHEAST NEW MEXICO, THE GUADALUPE AND DAVIS MOUNTAINS, MARFA PLATEAU, BIG BEND, THE TRANS PECOS, AND MUCH OF THE PERMIAN BASIN FOR RELATIVE HUMIDITY OF 10 PERCENT OR LESS, 20 FT WINDS OF 20 MPH OR GREATER, AND EXTREME FIRE DANGER... NMZ116>119-TXZ045>047-050>052-059>062-067>069-075-082-270>282- 062100- /O.CON.KMAF.FW.W.0009.220306T1800Z-220307T0300Z/ Sacramento Foothills and Guadalupe Mountains-Chaves Plains- Eddy Plains-Lea-Gaines-Dawson-Borden-Andrews-Martin-Howard-Loving- Winkler-Ector-Midland-Ward-Crane-Upton-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet- Guadalupe and Delaware Mountains-Van Horn and Highway 54 Corridor- Eastern Culberson County-Reeves County Plains-Chinati Mountains- Marfa Plateau-Davis Mountains-Davis Mountains Foothills- Central Brewster County-Chisos Basin-Presidio Valley- Lower Brewster County- 335 AM CST Sun Mar 6 2022 /235 AM MST Sun Mar 6 2022/ ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON CST /11 AM MST/ TODAY TO 9 PM CST /8 PM MST/ THIS EVENING FOR SOUTHEAST NEW MEXICO AND MOST OF WEST TEXAS... * AFFECTED AREA...Southeast New Mexico, Guadalupe and Davis Mountains, Marfa Plateau, Trans Pecos, Big Bend, much of the Permian Basin. * TIMING...Sunday afternoon through mid evening. * WINDS...West 20 to 40 mph. Gust from 35 mph across Permian Basin to over 60 mph in the Guadalupe and Davis Mountains. * RELATIVE HUMIDITY...4 to 10 percent. * RFTI...6 or critical to 8 OR extreme. * IMPACTS...Observe local burn bans. Avoid the use of open flames or any activities that may generate sparks. Stow trailer chains properly. Hold off on yard work or welding near dry vegetation. Avoid driving in dry grass. Extinguish cigarettes inside your vehicle. PRECAUTIONARY/PREPAREDNESS ACTIONS... Today is a potentially dangerous fire weather day. High winds and very low relative humidities combined with the ongoing drought will create weather conditions favorable for rapid fire spread. && $$
774 WWUS84 KMAF 061909 RFWMAF URGENT - FIRE WEATHER MESSAGE National Weather Service Midland/Odessa TX 109 PM CST Sun Mar 6 2022 ...RED FLAG WARNING IN EFFECT SUNDAY AFTERNOON AND EVENING FOR SOUTHEAST NEW MEXICO, THE GUADALUPE AND DAVIS MOUNTAINS, MARFA PLATEAU, BIG BEND, THE TRANS PECOS, AND MUCH OF THE PERMIAN BASIN FOR RELATIVE HUMIDITY OF 10 PERCENT OR LESS, 20 FT WINDS OF 20 MPH OR GREATER, AND EXTREME FIRE DANGER... NMZ116>119-TXZ045>047-050>052-059>062-067>069-075-082-270>282- 070300- /O.CON.KMAF.FW.W.0009.000000T0000Z-220307T0300Z/ Sacramento Foothills and Guadalupe Mountains-Chaves Plains- Eddy Plains-Lea-Gaines-Dawson-Borden-Andrews-Martin-Howard-Loving- Winkler-Ector-Midland-Ward-Crane-Upton-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet- Guadalupe and Delaware Mountains-Van Horn and Highway 54 Corridor- Eastern Culberson County-Reeves County Plains-Chinati Mountains- Marfa Plateau-Davis Mountains-Davis Mountains Foothills- Central Brewster County-Chisos Basin-Presidio Valley- Lower Brewster County- 109 PM CST Sun Mar 6 2022 /1209 PM MST Sun Mar 6 2022/ ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CST /8 PM MST/ THIS EVENING FOR SOUTHEAST NEW MEXICO AND MOST OF WEST TEXAS... * AFFECTED AREA...Gaines, Dawson, Borden, Andrews, Martin, Howard, Loving, Winkler, Ector, Midland, Ward, Crane, Upton, Pecos, Terrell, Sacramento Foothills and Guadalupe Mountains, Chaves Plains, Eddy Plains, Lea, Guadalupe Mountains Above 7000 Feet, Guadalupe and Delaware Mountains, Van Horn and Highway 54 Corridor, Eastern Culberson County, Reeves County Plains, Chinati Mountains, Marfa Plateau, Davis Mountains, Davis Mountains Foothills, Central Brewster County, Chisos Basin, Presidio Valley and Lower Brewster County. * TIMING...Sunday afternoon through mid evening. * WINDS...West 25 to 35 mph with gusts up to 60 mph. * RELATIVE HUMIDITY...As low as 2 percent. * RFTI...7 or extreme. * IMPACTS...Observe local burn bans. Avoid the use of open flames or any activities that may generate sparks. Stow trailer chains properly. Hold off on yard work or welding near dry vegetation. Avoid driving in dry grass. Extinguish cigarettes inside your vehicle. PRECAUTIONARY/PREPAREDNESS ACTIONS... Today is a potentially dangerous fire weather day. High winds and very low relative humidities combined with the ongoing drought will create weather conditions favorable for rapid fire spread. && $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this red flag warning went out at Mar 5, 5:30 PM CST, 1 hour 54 minutes earlier.
Area forecast discussion, Mar 5, 5:30 PM CST, 1 hour 54 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
530 PM CST Sat Mar 5 2022
...New AVIATION...
.AVIATION...
(00Z TAFS)
Issued at 526 PM CST Sat Mar 5 2022
Gusty W wind should drop off by sunset with wind going light
and mainly S tonight. VFR for most of the period but low clouds
expected to move into the Permian Basin before morning with IFR
cigs possible at MAF. A High Wind Warning for the Guadalupe
Mountains is set to expire at 00z but turbulence in the vicinity
of the mountains may continue a few hours.
&&
.SHORT TERM...
(This afternoon through Sunday night)
Issued at 207 PM CST Sat Mar 5 2022
WV imagery shows West Texas and Southeast New Mexico in between two
systems--and ejecting trough over Nebraska, and a larger trough over
California/Nevada, forecast to traverse east to the Four Corners by
15Z Sunday. Surface troughing over the Central Plains has induced
west winds across the area, sharpening up a dryline that extends
from the lower Trans Pecos through north central Texas. At the
start of this shift, Td at KMAF was 50F, and is a paltry 8F now,
w/Red Flag conditions in effect across much of the area west of
the dryline. See fire weather discussion below for more details.
Overnight, a 35+kt LLJ is forecast to develop over the Permian
Basin, advecting in Gulf moisture and retreating the dryline to
about the Texas/New Mexico border by 12Z. This, and some high
clouds will keep overnight minimums at near- to above-normal.
Meanwhile, a cold front is still forecast to stall just north of, or
over the Western Low Rolling Plains. This will keep an isolated
chance of convection in play for the morning hours there. Otherwise,
increased westerlies will quickly shunt the dryline and any residual
moisture east of the area, with a downslope warming component
jacking up temps to well-above normal, especially in the southeast,
where residence time ahead of the Pac front will be lengthiest. Out
west, the NAM develops a strong mountain wave signature over the
Guadalupes, and winds over the western half of the CWA look to hit
advisory criteria during the afternoon, w/maybe even a little BLDU
in the mix.
The Pac front will move through the area by late afternoon, and the
stalled cold front will begin moving SW overnight, taking overnight
minimums to below normal for most of the area.
&&
.LONG TERM...
(Monday through Friday)
Issued at 207 PM CST Sat Mar 5 2022
Cold front will drive south during the morning Mon, putting the
forecast area under chillier weather through Tuesday. Widespread 50s
to the north of I-10 and 60s to the south will be common for both
Mon/Tue with near normal temps closer to Wednesday. This is a solid
airmass, so the feel will be fall-winter like, especially in the
mornings with a large chunk of west Texas and Southeast NM at or
below freezing for Tue/Wed AM. Flow aloft will continue to have that
persistent undulating trough/ridge pattern with multiple shortwave
troughs to dip and ride thru the Panhandle. Midweek we'll finally
see a more zonal component with a massive longwave trough axis
sweeping west to east from the Rockies thru the plains Thu/Fri. This
will be another period to monitor for a cold intrusion by the end of
the week as NBM and other ensemble guidance are hinting a nice blow
of cold air back into our neck of the woods by Friday. Thursday
precursor screams SW flow with plentiful downsloping, so perhaps one
day of warmth before the bottom drops out once again. Pattern
remains fairly progressive, so the cold shot will only be for a day
or two before we rebound back to near and above normal for next
weekend. Given the lack of appreciable lift with any disturbance,
precip chances are next to nill, so the dry spell will continue.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 48 79 34 55 / 0 10 0 0
Carlsbad 37 69 29 56 / 0 0 0 0
Dryden 53 89 46 67 / 0 0 0 0
Fort Stockton 47 84 37 58 / 0 0 0 0
Guadalupe Pass 42 58 32 50 / 0 0 0 0
Hobbs 38 71 29 53 / 0 0 0 0
Marfa 32 75 27 64 / 0 0 0 0
Midland Intl Airport 47 78 36 55 / 0 10 0 0
Odessa 48 78 37 56 / 0 0 0 0
Wink 39 77 33 58 / 0 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...Red Flag Warning until 7 PM CST /6 PM MST/ this evening for
Andrews-Borden-Crane-Davis Mountains Foothills-Dawson-
Eastern Culberson County-Ector-Glasscock-Guadalupe
Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Howard-Loving-Martin-Midland-Mitchell-Reagan-Reeves County
Plains-Scurry-Upton-Van Horn and Highway 54 Corridor-Ward-
Winkler.
Fire Weather Watch from Sunday afternoon through Sunday evening
for Andrews-Borden-Central Brewster County-Chinati
Mountains-Chisos Basin-Crane-Davis Mountains-Davis
Mountains Foothills-Dawson-Eastern Culberson County-Ector-
Gaines-Guadalupe Mountains Above 7000 Feet-Guadalupe and
Delaware Mountains-Howard-Loving-Lower Brewster County-
Marfa Plateau-Martin-Midland-Pecos-Presidio Valley-Reeves
County Plains-Terrell-Upton-Van Horn and Highway 54
Corridor-Ward-Winkler.
Wind Advisory from 9 AM to 9 PM CST Sunday for Chinati Mountains-
Davis Mountains-Davis Mountains Foothills-Eastern Culberson
County-Loving-Marfa Plateau-Reeves County Plains-Van Horn
and Highway 54 Corridor.
High Wind Warning until 6 PM CST /5 PM MST/ this evening for
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware
Mountains.
High Wind Warning from 9 AM CST /8 AM MST/ to 11 PM CST /10 PM
MST/ Sunday for Guadalupe Mountains Above 7000 Feet-
Guadalupe and Delaware Mountains.
NM...Red Flag Warning until 6 PM MST this evening for Sacramento
Foothills and Guadalupe Mountains.
Fire Weather Watch from Sunday morning through Sunday evening
for Chaves Plains-Eddy Plains-Lea-Sacramento Foothills and
Guadalupe Mountains.
Wind Advisory from 8 AM to 8 PM MST Sunday for Central Lea
County-Eddy County Plains-Northern Lea County-Southern Lea
County.
High Wind Warning until 5 PM MST this afternoon for Guadalupe
Mountains of Eddy County.
High Wind Warning from 8 AM to 10 PM MST Sunday for Guadalupe
Mountains of Eddy County.
&&
SHORT TERM...72
LONG TERM....87
AVIATION...72Hazardous weather outlook, Mar 5, 7:24 PM CST, 0 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 724 PM CST Sat Mar 5 2022 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-070130- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 724 PM CST Sat Mar 5 2022 /624 PM MST Sat Mar 5 2022/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday A High Wind Warning is in effect Sunday for the Guadalupe and Delaware Mountains. A Red Flag Warning is in effect Sunday for much of the area for critical to extreme fire weather conditions. High winds will be possible Tuesday night and Wednesday in the Guadalupe and Delaware Mountains. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. Please relay any information about observed severe weather to the NWS while following all local, state and CDC guidelines. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
Nearby
Red Flag Warnings in Texas, 2022Red Flag Warnings in New Mexico, 2022Every red flag warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.